Alert archive / Michigan / Gale Warnings in 2019
Gale Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Apr 10, 2019, 4:06 AM EDT. It took effect at Apr 10, 2019, 11:00 PM EDT. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2019, 4:06 AM EDT (08:06 UTC)
- In effect from
- Apr 10, 2019, 11:00 PM EDT
- Expired
- Apr 12, 2019, 1:00 AM EDT
- In force
- 26 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
852 WHUS73 KGRR 100806 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 406 AM EDT Wed Apr 10 2019 LMZ849-101615- /O.EXP.KGRR.SC.Y.0011.000000T0000Z-190410T0800Z/ /O.UPG.KGRR.GL.A.0002.190411T0300Z-190412T0500Z/ /O.NEW.KGRR.GL.W.0004.190411T0300Z-190412T0500Z/ Pentwater to Manistee MI- 406 AM EDT Wed Apr 10 2019 ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 1 AM EDT FRIDAY... ...SMALL CRAFT ADVISORY HAS EXPIRED... The National Weather Service in Grand Rapids has issued a Gale Warning...which is in effect from 11 PM this evening to 1 AM EDT Friday. the Gale Watch is no longer in effect. * WINDS...East gales to 35 knots. * WAVES...Around one foot close to shore and near 4 feet toward open water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LMZ844>848-101615- /O.UPG.KGRR.GL.A.0002.190411T0300Z-190412T0500Z/ /O.NEW.KGRR.GL.W.0004.190411T0300Z-190412T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 406 AM EDT Wed Apr 10 2019 ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 1 AM EDT FRIDAY... The National Weather Service in Grand Rapids has issued a Gale Warning...which is in effect from 11 PM this evening to 1 AM EDT Friday. the Gale Watch is no longer in effect. * WINDS...East gales to 35 knots. * WAVES...Around one foot close to shore and near 4 feet toward open water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
7 follow-up statements
922 WHUS73 KGRR 101746 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 146 PM EDT Wed Apr 10 2019 LMZ844>849-110200- /O.CON.KGRR.GL.W.0004.190411T0300Z-190412T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 146 PM EDT Wed Apr 10 2019 ...GALE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 1 AM EDT FRIDAY... * WINDS...East gales to 35 knots. * WAVES...Around one foot close to shore and near 4 feet toward open water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
933 WHUS73 KGRR 101930 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 330 PM EDT Wed Apr 10 2019 LMZ844>849-110330- /O.CON.KGRR.GL.W.0004.190411T0300Z-190412T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 330 PM EDT Wed Apr 10 2019 ...GALE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 1 AM EDT FRIDAY... * WINDS...East gales to 35 knots. * WAVES...Around one foot close to shore and near 4 feet toward open water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
938 WHUS73 KGRR 110216 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1016 PM EDT Wed Apr 10 2019 LMZ844>849-111030- /O.CON.KGRR.GL.W.0004.190411T0300Z-190412T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1016 PM EDT Wed Apr 10 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EDT FRIDAY... * WINDS...increasing to east gales to 35 knots by Thursday morning. * WAVES...Around one foot close to shore and near 4 feet toward open water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
409 WHUS73 KGRR 110733 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 333 AM EDT Thu Apr 11 2019 LMZ844>849-111545- /O.CON.KGRR.GL.W.0004.000000T0000Z-190412T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 333 AM EDT Thu Apr 11 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EDT FRIDAY... * WINDS...East gales to 35 knots diminishing for a brief time this evening. * WAVES...Around one foot close to shore and near 4 feet toward open water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
920 WHUS73 KGRR 111538 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1138 AM EDT Thu Apr 11 2019 LMZ844>849-112345- /O.CON.KGRR.GL.W.0004.000000T0000Z-190412T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1138 AM EDT Thu Apr 11 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EDT FRIDAY... * WINDS...East gales to 35 knots. * WAVES...Around one foot close to shore and near 4 feet toward open water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
287 WHUS73 KGRR 111929 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 329 PM EDT Thu Apr 11 2019 LMZ844>849-120330- /O.CON.KGRR.GL.W.0004.000000T0000Z-190412T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 329 PM EDT Thu Apr 11 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EDT FRIDAY... * WINDS...East gales to 40 knots subsiding late this evening. * WAVES...Around one foot close to shore and near 4 feet toward open water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
329 WHUS73 KGRR 120235 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1035 PM EDT Thu Apr 11 2019 LMZ844>849-120500- /O.CON.KGRR.GL.W.0004.000000T0000Z-190412T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1035 PM EDT Thu Apr 11 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EDT FRIDAY... * WINDS...East gales to 40 knots subsiding overnight. * WAVES...Around one foot close to shore and near 4 feet toward open water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Apr 10, 3:30 AM EDT, 36 minutes earlier.
Area forecast discussion, Apr 10, 3:30 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Wed Apr 10 2019
LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro
.SYNOPSIS...
Issued at 330 AM EDT Wed Apr 10 2019
-Wintry mix tonight leading to slick travel for the Thursday
morning commute
-precipitation changing to rain by afternoon then ending
temporarily.
-Showers and thunderstorms with locally heavy rain Thursday night.
Isolated severe weather possible south of I-96.
-Windy Friday; cool weekend
-Another significant storm Sunday and Monday. Looks like mostly
rain at this time and wet snow threat has shifted northwest.
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EDT Wed Apr 10 2019
After much consideration have decided to issue a Winter Weather
Advisory for a few counties tonight and early Thursday which
includes the Muskegon and Grand Rapids areas. See WWA section
below for specific counties and times. Confidence is only medium
at this time as extent of impacts is unclear, but since it
evolves this evening wanted to get some lead time. This is for a
slushy 1-2" snowfall.
Big fcst challenge this morning regarding how to handle the
narrow band of precipitation just north of the elevated warm
front which sets up across the area this evening. While this
feature initially comes in as rain with mild sfc temps in the mid
40s, rapid cooling tonight after dark due to wet bulbing and the
strengthening northeast low level flow leads to a quick changeover
to wet snow.
ECWMF has been very consistent in showing 1-2" accumulations in
the vicinity of the the I-96 corridor tonight with temperatures
lowering to near freezing by the Thursday morning commute. The
other concern is that this band of precipitation is currently
convective with numerous lightning strikes noted across Iowa at
this hour. The instability is up high, rooted above 750 mb and
strong FGEN forcing is noted as well. Best forcing tonight is
across srn WI, although there is an eastward extension of this
into parts of west cntrl Lwr MI.
Some freezing rain and sleet may develop on the srn edge of the
band as it lifts north overnight although no significant icing is
expected. Winds will increase out of east late tonight with gusts
to 30 mph.
Precipitation changes to rain from south to north Thursday morning
then ends for much of the area as the elevated warm front lifts
north. Sfc warm front stays to our south, so cold/raw day with
gusty east winds continuing.
Models have been very consistent in sending a band of showers and
storms with locally heavy rain through the area Thursday night -
ahead of the approaching upper low and dry slot. We could see
amount over one inch of rain from this, and as the warm front
finally lifts north we could manage enough sfc instability south
of I-96 to get some strong to svr sfc based storms with strong,
potentially damaging wind gusts.
We may need a Wind Advisory on Friday as dry slot comes in. Deeper
mixing and temps near 60 with some sun could promote some gusts to
45-50 mph.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 156 AM EDT Wed Apr 10 2019
An area of MVFR stratocu clouds will overspread the area from the
northeast toward daybreak. This cloud deck has bases of 1500-2500
ft AGL and is expected to lift to VFR levels around 3500 ft this
afternoon.
A narrow band of rain showers will be lifting toward the area
from the southwest late this afternoon and evening, but will
change to mostly snow by around 03z as it works north into the
colder air mass over MI. IFR vsbys in snow are likely from MKG to
GRR to LAN by midnight. Meanwhile rain will become lighter or end
farther south at AZO and BTL toward midnight since the band will
have lifted north of these terminals by that time.
&&
.MARINE...
Issued at 330 AM EDT Wed Apr 10 2019
Winds and waves are coming down across the north from the brief
Small Craft Advisory event near the points last evening. We will see
a brief lull today, before winds increase significantly tonight and
into Thursday. We are looking at solid easterly gales with this
event. Waves will not be that bad on this side of the lake with the
offshore flow. We are looking at another stronger wind event
(another gale likely) behind the system on Friday. This will have
higher waves as the flow will be from the southwest.
&&
.HYDROLOGY...
Issued at 330 AM EDT Wed Apr 10 2019
A strong storm system will spread precipitation into West Michigan
Wednesday night through early Friday morning. Most of this
precipitation will fall as rain, but locations near/north of I-96
will also see some light snow and freezing rain. All snow and ice
will melt later in the day as temperatures warm. Total precipitation
amounts through Friday morning look to just exceed one inch, with
locally higher amounts possible where thunderstorms occur. About
half of this rain is expected to fall Thursday night, when we could
see water pond on roads and in low-lying areas. Significant rises
are expected to occur on rivers through next week and weekend, but
rivers are not expected to reach flood stage. Note: River level
forecasts (available on the NWS AHPS web site) are
currently incorporating rain and melted snow through Friday morning.
Another low pressure system may spread rain, and possibly some snow,
into the area Sunday into Sunday night.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 9 PM this evening to 10 AM EDT
Thursday for MIZ043-044-050-051-056>058-064>066.
LM...Small Craft Advisory until 4 AM EDT early this morning for
LMZ849.
Gale Warning from 11 PM this evening to 1 AM EDT Friday for
LMZ844>849.
&&
SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Meade
HYDROLOGY...HLO
MARINE...MeadeHazardous weather outlook, Apr 9, 9:20 PM EDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 920 PM EDT Tue Apr 9 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-100845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 920 PM EDT Tue Apr 9 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wet snow accumulations of 1 to 4 inches are possible Wednesday night into Thursday morning leading to slippery travel. Some freezing rain and sleet is also possible. Thunderstorms are likely Thursday night. Locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-100845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 920 PM EDT Tue Apr 9 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Conditions will be hazardous to small craft tonight, especially near Pentwater and areas north. .DAYS TWO THROUGH SEVEN...Wednesday through Monday East winds of 30 to 35 knots will pose a hazard to mariners on Wednesday night and Thursday. Winds will be strong on Friday as well, out of the southwest to 30 knots. Wet snow is likely north of Holland Wednesday night and Thursday morning. Thunderstorms are likely Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 3:45 AM EDT | Winter Weather Advisory | GRR | Allegan, Barry, Eaton, Ionia, Kent, Montcalm and 4 more | 28 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.